Kansas, 2009

Flash Flood and Hail in Kansas, August 2, 2009

August 2, 2009 · NWS GLD · 11 events in 2 counties and zones

Thunderstorms intensified over Sheridan county and moved south into Gove county during the late afternoon and early evening hours. Hail up to two inches in diameter and minor wind damage occurred with the stronger storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms intensified over Sheridan county and moved south into Gove county during the late afternoon and early evening hours. Hail up to two inches in diameter and minor wind damage occurred with the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 2, 3:29 PM CST, 6 minutes earlier.

Area forecast discussion, Aug 2, 3:29 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
329 PM MDT SUN AUG 2 2009

.DISCUSSION...
308 PM MDT SUN AUG 2 2009

SHORT TERM FORECAST CONCERNS ARE POSSIBILITY OF THUNDERSTORMS
OVERNIGHT AND HEAT TOMORROW. LONGER TERM CONCERNS ARE POSSIBILITY
OF THUNDERSTORMS EACH DAY FROM THE MIDDLE THROUGH THE END OF NEXT WEEK.

EXPECT A FEW STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING WITH
GOOD HEATING AND DEWPOINTS IN THE 60S AHEAD OF A SURFACE TROUGH
MIGRATING EASTWARD ACROSS THE FORECAST AREA.

NEAR SURFACE SOUTHWEST FLOW WITH AN AMPLIFYING RIDGE ALOFT WILL
LEAD TO TEMPERATURES RANGING FROM THE MID 90S TO THE LOW TRIPLE
DIGITS ACROSS THE FORECAST AREA ON MONDAY.

THE NAM AND GFS ARE SHOWING SOME DIFFERENCES ON TUESDAY AND
TUESDAY NIGHT IN THE PLACEMENT OF POPS AND THE AMOUNT OF COOL-DOWN
FOLLOWING A COLDFRONT ACROSS THE AREA DURING THE EARLY MORNING
HOURS ON TUESDAY. THE NAM HAS THIS FEATURE MORE SHARPLY DEFINED
AND FURTHER TO THE SOUTH THAN THE GFS. FEEL THE LIKELY SOLUTION IS
SOMEWHERE BETWEEN THE TWO...SO HAVE SPLIT THE DIFFERENCE ON
TEMPERATURES AND AS A RESULT HAVE KEPT A MENTION OF PRECIPITATION
OUT OF THE AREA UNTIL TUESDAY EVENING AS THERE IS A POSSIBILITY OF
THE BOUNDARY RETURNING NORTHWARD AND AIDING IN THE PRODUCTION OF
SOME ISOLATED THUNDERSTORMS.

EXPECT SOME KIND OF ISOLATED TO WIDELY SCATTERED MAINLY EVENING
THUNDERSTORMS EACH DAY ACROSS THE FORECAST AREA DURING THE LATTER
HALF OF NEXT WEEK AND INTO THE WEEKEND AS SEVERAL WAVES MOVE
THROUGH THE UPPER FLOW ALOFT AND THE RIDGE FLATTENS AND IS SHUNTED
EASTWARD AS THE LOW MOVING INTO THE WESTERN U.S. MOVES THROUGH THE
NORTHWEST U.S. AROUND THE UPPER RIDGE.

LOCKHART
&&

.AVIATION...
1121 AM MDT SUN AUG 2 2009

FOR THE 18Z TAF CYCLE...VFR CONDITIONS WILL PREVAIL FOR BOTH KGLD
AND KMCK THROUGHOUT THE ENTIRE TAF PERIOD. WEAK SURFACE TROUGH WILL
RESULT IN SUBTLE WIND SHIFT TO THE WEST AT KGLD IN THE EARLY
AFTERNOON...THEN AT KMCK LATE AFTERNOON.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 2, 3:13 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT SUN AUG 2 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
313 PM MDT SUN AUG 2 2009 /413 PM CDT SUN AUG 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE ALONG AND EAST OF A LINE FROM
OBERLIN TO TRIBUNE THROUGH LATE THIS EVENING. A FEW OF THESE STORMS
COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN
THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW PROBABILITIES FOR THUNDERSTORMS WILL RETURN ON TUESDAY AND
TUESDAY NIGHT AS A COLD FRONT MOVES INTO THE AREA. LATE DAY AND
OVERNIGHT THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING ALONG AND
EAST FROM TRIBUNE TO OBERLIN.

BULLER

The radar

The Goodland radar (KGLD), 94 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Sheridan

When
August 2, 3:35 PM CST
Where
Sheridan County, 2.33 mi SSE of Angelus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.150, -100.650

Hail, Gove

When
August 2, 3:55 PM CST
Where
Gove County, 0.69 mi S of Grinnell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.120, -100.630

Thunderstorm Wind, Gove

When
August 2, 3:55 PM CST
Where
Gove County, Grinnell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.130, -100.630

Strong thunderstorm winds knocked down at least one 5-inch diameter branch and numerous 1 to 2-inch diameter limbs.

Hail, Gove

When
August 2, 4:05 PM CST
Where
Gove County, 3.5 mi ESE of Grinnell
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.110, -100.570

Police officer reported golf ball sized hail on Interstate 70 at mile marker 89.

Thunderstorm Wind, Gove

When
August 2, 4:35 PM CST
Where
Gove County, 4.84 mi S of Grinnell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.060, -100.630

Strong thunderstorm winds knocked down at least one 6-inch diameter tree branch and numerous 2-4 inch diameter branches.

Hail, Gove

When
August 2, 4:35 PM CST
Where
Gove County, 4 mi S of Grinnell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.072, -100.630

Hail, Gove

When
August 2, 6:10 PM CST
Where
Gove County, 7.02 mi W of Gove
Measured
1 in hail
Reported by
Public
Coordinates
38.960, -100.610

Hail, Gove

When
August 2, 6:30 PM CST
Where
Gove County, 3.45 mi S of Grinnell
Measured
1 in hail
Reported by
Public
Coordinates
39.080, -100.630

Hail, Gove

When
August 2, 7:15 PM CST
Where
Gove County, 3.82 mi W of Gove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.960, -100.550

Hail, Gove

When
August 2, 7:15 PM CST
Where
Gove County, 9.37 mi WSW of Gove
Measured
2 in hail
Reported by
Public
Coordinates
38.920, -100.650

Hail was mostly one to one and a half inches in diameter.

Flash Flood, Gove

When
August 2, 9:00 PM CST to 11:00 PM CST
Where
Gove County, 4.62 mi SE of Grinnell to 4.29 mi SE of Grinnell
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.078, -100.576

Big Creek flooded across County Road 36 with water 40 to 50 feet wide. Spotter received 2.25 inches of rain in rain gauge.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185643, 185645, 185660, 185646, 185647, 185658, 185648, 185650, 185652, 185653, 185656.